Thunderstorm Wind, Ziebach
- When
- August 19, 5:02 PM MST
- Where
- Ziebach County, 1 mi W of Dupree
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.050, -101.621
Twelve power poles were blown down by the wind.
A line of strong to severe thunderstorms developed across southern Ziebach County and tracked north-northeast into north central South Dakota. Wind gusts to 70 mph in the Dupree area caused some damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of strong to severe thunderstorms developed across southern Ziebach County and tracked north-northeast into north central South Dakota. Wind gusts to 70 mph in the Dupree area caused some damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 19, 4:43 PM MST, 19 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 543 PM MDT Thu Aug 19 2021 .DISCUSSION...(This Afternoon Through Wednesday) Issued at 1143 AM MDT Thu Aug 19 2021 The latest water vapor images show a compact upper low near KSLC at 17z with a potent short-wave trough rotating around the eastern side. Q-G forcing is rather strong with this feature, and will move across the CWA tonight through 18z Friday. A stationary front was over south-central SD into western NE, and will be the main focus for potentially severe storms this afternoon and evening. As the short-wave trough moves northeast there will be a few rounds of showers and thunderstorms, with the main round later this afternoon and evening sweeping across the CWA, and then another, weaker round from about 09-15z Friday. A strong low-level jet and associated warm advection will help maintain the thunderstorms tonight. Although the ensembles agree on the timing and placement of the larger-scale features, there is a very wide spread in QPF amounts across most of the CWA -- likely due to the convective nature of the precipitation. Regarding the severe weather this afternoon and tonight, midlevel lapse rates are marginal and MLCAPE is < 100 J/kg for most of the CWA (but MLCAPE of 1000 J/kg was close to south-central SD). However, MUCAPE of 500-1000 J/kg covered must of the CWA, and was supporting the thunderstorms over northeastern WY. Surface observations and visible satellite images suggest that the strongest buoyancy/CAPE will remain confined to the southeastern areas of the CWA, possibly surging into west-central SD. This is consistent with the 12z HREF, which shows the largest updraft helicity and convective wind gusts across far southern/southeastern/eastern areas of the CWA. Synthesizing the above, a line of thunderstorms is expected to consolidate over eastern WY and move across the CWA this afternoon and evening, with some marginally severe hail and wind gusts (especially closer to the SD/NE border and into central SD). There also is a minimal tornado threat across the far south with any discrete supercells that manage to develop, especially toward south-central SD (although the hodograph shapes are not ideal). Finally, another concern will be the potential for heavy rainfall as PW values reach 150 to 200 percent of average across the area, especially from the Black Hills eastward. Storm movement should be reasonably fast, but any training of storms could bring some significant rainfall. This is most likely over south-central SD later tonight as strong moisture transport and a strong LLJ will focus moisture convergence. With drought conditions in place and a lack of rainfall over the last couple of weeks, it will take quite a bit of rainfall to cause any notable flooding issues. The trough will begin to accelerate east-northeast across the region Friday into Friday night, with relatively better chances for additional rainfall coming across northeastern portions of the CWA. The threat for severe storms should shift mostly east of the area on Friday, but if the front holds up long enough over south-central SD, a stronger storm or two could develop there toward the afternoon. Highs on Friday will be pleasantly cool -- in the 60s and 70s from west to east. The upper trough will shift northeast out of the region by early Saturday, with below average temperatures persisting before warming up Sunday and especially Monday. A weak shortwave trough and passing warm front could bring a few showers and storms Saturday night into Sunday, especially across western/northern areas. The next cold front likely will move across the region Monday night and Tuesday, bringing a return of below-average temperatures and additional chances of rain for midweek. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 539 PM MDT Thu Aug 19 2021 Areas of MVFR/IFR ceilings across northeast WY into the Black Hills and over northwestern SD will persist through Friday morning. Occasional showers and thunderstorms will cross the area through the TAF period, with areas of IFR visibility in heavier storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Bunkers AVIATION...15
Hazardous Weather Outlook National Weather Service Rapid City SD 302 AM MDT Thu Aug 19 2021 SDZ026>032-041>044-046-047-049-074-201300- Rapid City-Southern Foot Hills-Central Black Hills- Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Hermosa Foot Hills- 302 AM MDT Thu Aug 19 2021 /402 AM CDT Thu Aug 19 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight Thunderstorms are likely today and tonight. There is a slight risk of severe thunderstorms with large hail and damaging winds. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024-025-072-073-WYZ054>058-071-201300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 302 AM MDT Thu Aug 19 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Thunderstorms are likely today and tonight. There is a marginal risk of severe thunderstorms with large hail and damaging winds. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
334 PM MDT Thu Aug 19 2021
SDZ032-043-192215-
Jackson SD-Haakon SD-
334 PM MDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of southwestern Haakon
and north central Jackson Counties through 415 PM MDT...
At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Cactus Flat, or 13 miles west of Kadoka, moving
north at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Philip.
This includes Interstate 90 in South Dakota between Mile Markers 132
and 145.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4370 10166 4373 10190 4419 10186 4413 10150
TIME...MOT...LOC 2134Z 189DEG 32KT 4380 10177
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BunkersSpecial Weather Statement
National Weather Service Rapid City SD
422 PM MDT Thu Aug 19 2021
SDZ031-032-192245-
Pennington Co Plains SD-Haakon SD-
422 PM MDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of west central Haakon
and eastern Pennington Counties through 445 PM MDT...
At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Creighton, or 23 miles northwest of Philip, moving
north at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of northeastern
Pennington Co Plains and west central Haakon Counties, northeast of
Creighton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4421 10212 4442 10218 4444 10215 4445 10215
4444 10211 4446 10208 4447 10191 4420 10194
TIME...MOT...LOC 2221Z 179DEG 25KT 4427 10203
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
428 PM MDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HEAVY RAIN MOORCROFT 44.26N 104.94W
08/19/2021 M1.44 INCH CROOK WY MESONET
24-HOUR RAINFALL.
0427 PM HEAVY RAIN 1 NNE EDGEMONT 43.31N 103.82W
08/19/2021 M0.79 INCH FALL RIVER SD OTHER FEDERAL
24-HOUR RAINFALL.
0427 PM HEAVY RAIN 19 SW UPTON 43.93N 104.92W
08/19/2021 M1.53 INCH WESTON WY MESONET
24-HOUR RAINFALL.
0427 PM HEAVY RAIN 1 S DEVILS TOWER 44.58N 104.72W
08/19/2021 M1.02 INCH CROOK WY MESONET
24-HOUR RAINFALL.
0427 PM HEAVY RAIN 1 SSW ROZET 44.28N 105.21W
08/19/2021 M1.01 INCH CAMPBELL WY MESONET
24-HOUR RAINFALL.
0427 PM HEAVY RAIN 2 WNW CUSTER 43.78N 103.64W
08/19/2021 M0.87 INCH CUSTER SD MESONET
24-HOUR RAINFALL.
0427 PM HEAVY RAIN 9 NNE EDGEMONT 43.43N 103.76W
08/19/2021 M0.96 INCH FALL RIVER SD MESONET
24-HOUR RAINFALL.
0427 PM HEAVY RAIN 25 ESE WRIGHT 43.55N 105.09W
08/19/2021 M0.76 INCH CAMPBELL SD MESONET
24-HOUR RAINFALL.
0427 PM HEAVY RAIN 4 N MOORCROFT 44.32N 104.94W
08/19/2021 M1.69 INCH CROOK WY OTHER FEDERAL
24-HOUR RAINFALL.
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 2 SW BRIDGER 44.53N 101.93W
08/19/2021 M52 MPH ZIEBACH SD MESONET
&&
JCSpecial Weather Statement
National Weather Service Rapid City SD
459 PM MDT Thu Aug 19 2021
SDZ013-014-073-192330-
Ziebach SD-Southern Meade Co Plains SD-Northern Meade Co Plains SD-
459 PM MDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of southwestern Ziebach
and east central Meade Counties through 530 PM MDT...
At 459 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bridger, or 32 miles south of Faith, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Takini around 510 PM MDT.
Other locations in the path of this storm include Red Scaffold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4458 10171 4456 10173 4457 10174 4455 10175
4452 10181 4452 10185 4454 10189 4452 10205
4478 10208 4479 10170
TIME...MOT...LOC 2259Z 178DEG 28KT 4456 10187
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JCSpecial Weather Statement National Weather Service Rapid City SD 549 PM MDT Thu Aug 19 2021 SDZ042-200030- Oglala Lakota SD- 549 PM MDT Thu Aug 19 2021 ...A strong thunderstorm will impact portions of southwestern Oglala Lakota County through 630 PM MDT... At 549 PM MDT, Doppler radar was tracking a strong thunderstorm near Number 4, or 10 miles northwest of Pine Ridge, moving north at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Oglala and Loneman around 555 PM MDT. Other locations in the path of this storm include Goose Neck Housing. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4305 10262 4309 10280 4339 10276 4334 10243 TIME...MOT...LOC 2349Z 196DEG 25KT 4313 10270 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH JC
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Twelve power poles were blown down by the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972058.